Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 192, NWS Mobile, AL

June 29, 2020Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 29, 2020, 4:44 PM CDT for Wayne County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2020, 4:44 PM CDT (21:44 UTC)
Expired
Jun 29, 2020, 5:15 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS54 KMOB 292144
SVRMOB
MSC153-292215-
/O.NEW.KMOB.SV.W.0192.200629T2144Z-200629T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
444 PM CDT Mon Jun 29 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Wayne County in southeastern Mississippi...

* Until 515 PM CDT.

* At 443 PM CDT, a severe thunderstorm was located over Waynesboro,
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3184 8878 3186 8862 3175 8847 3168 8846
      3159 8854 3156 8883 3166 8888
TIME...MOT...LOC 2143Z 181DEG 8KT 3168 8865 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
445 
WWUS54 KMOB 292201
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
501 PM CDT Mon Jun 29 2020

MSC153-292215-
/O.CON.KMOB.SV.W.0192.000000T0000Z-200629T2215Z/
Wayne MS-
501 PM CDT Mon Jun 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL WAYNE COUNTY...

At 501 PM CDT, a severe thunderstorm was located near Waynesboro,
moving north at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3184 8878 3186 8862 3175 8847 3168 8846
      3159 8854 3156 8883 3166 8888
TIME...MOT...LOC 2201Z 181DEG 8KT 3172 8865 

HAIL...<.75IN
WIND...60MPH
 
$$
672 
WWUS54 KMOB 292209
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
509 PM CDT Mon Jun 29 2020

MSC153-292219-
/O.EXP.KMOB.SV.W.0192.000000T0000Z-200629T2215Z/
Wayne MS-
509 PM CDT Mon Jun 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3184 8878 3186 8862 3175 8847 3168 8846
      3159 8854 3156 8883 3166 8888
TIME...MOT...LOC 2209Z 181DEG 8KT 3173 8865 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:07 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 29, 4:07 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
407 PM CDT Mon Jun 29 2020

.NEAR TERM UPDATE /Now Through Tuesday/...The classic summertime
pattern rolls on as isolated showers and thunderstorms have
already developed this morning across the western Florida
Panhandle. This storm activity has spread eastward out of our
area. Upper ridging centered over the Florida Panhandle and
eastern Gulf of Mexico will slowly expand westward throughout the
period. With Southwesterly flow aloft, we will continue to have a
rather moist profile with PWATS approaching 1.8 to 2.0 inches.
Given the moist profile, mostly neutral ascent, and MLCAPE values
around 2000 J/kg, Storms will likely be driven by mesoscale
boundary collisions including the afternoon seabreeze and any
outflow boundaries produced by this mornings storms. With that in
mind, convection will likely re- initiate early this afternoon
over the inland counties mainly around the highway 84 corridor.
Storms will then slowly expand in coverage as more mesoscale
boundaries are created and collide with time before diminishing
later this evening. Severe potential is once again low but not
zero and as with almost every day along the Gulf Coast from May
through about November there is plenty of DCAPE and potential for
storms to produce gusty winds with any wet microbursts. The
biggest limiting factor will be the ridge overhead and dry air
from the ridge was noted in the mid-levels. This ends up being a
catch 22. Storms will likely struggle with the lack of forced
ascent preventing dry air entrainment; however, the dry air also
promotes wet microburst production if storms can develop enough
precip loading. Like most afternoons, we will have to monitor any
clusters that area able to moisten the environment enough to
produce a healthy enough downdraft.

For Tuesday its will essentially be brush, rise, and repeat. With
the presence of the upper ridge slowly building west, isolated
storms will likely develop along the land breeze over the
nearshore waters and coastal areas before spreading inland and
increasing in coverage throughout the afternoon as boundaries
collide. Like today, severe potential will be dependent on if any
storms can get enough meat on their bones to utilize the full
DCAPE and environmental conditions. A strong to severe storm
cannot be ruled out but would be extremely isolated.

Temperatures will remain hot as the upper ridge moves over the
area with mostly low 90s and maybe some upper 80s over the barrier
islands. With dewpoints in the mid to upper 70s, it'll still feel
like a 24 hour sauna as lows barely dip into the upper 70s. Rip
current risk will remain low for quite sometime as winds slowly
become more westerly tomorrow afternoon. BB/03

&&

.SHORT TERM /Tuesday night Through Thursday night/...A mainly
zonal flow aloft over our forecast area Tuesday night gradually
transitions northwesterly Wednesday and Wednesday night as the
mid to upper pattern amplifies between a building ridge of high
pressure from Texas to the Great Lakes region and a deep trough
over the Mid-Atlantic states/Eastern Seaboard and adjacent
western Atlantic. A weak surface ridge of high pressure will
continue to nose westward from the Bahamas through the FL peninsula
and Gulf of Mexico. A moist pattern continues across our forecast
area Tuesday night underneath the mid level flow transitioning
from west to northwest. Weak shortwave impulses are expected to move
across the region overnight, though most of the guidance has been
in agreement with convection dissipating shortly after sunset.
Wouldn't be surprised if isolated showers linger Tuesday evening/
night, but for now have followed the NBM consensus of keeping the
chance of measurable rain below mentionable levels through the
overnight hours.

Weak shortwave impulses embedded within northwest flow aloft will
continue to move southeastward across our forecast area on
Wednesday. The trough axis will continue to deepen over the
eastern conus through Wednesday night, with some hint of a
low/mid level low pressure center attempting to pinch in the
vicinity of northeastern GA late Wednesday night into early
Thursday morning. On Thursday...the southern base of the the upper
trough over the deep south will then dig further southward over
the north central/northeast Gulf of Mexico on Thursday. Plentiful
deep moisture remains in place over our region Wednesday and
Thursday, with precipitable water values continuing to average
between 1.7-1.9 inches on Wednesday, and between 2.0 to 2.3 inches
on Thursday. Isolated to scattered showers and storms are
expected to develop over the area during the day Wednesday, with
coverage currently looking most favored across south central AL
and the interior western Florida panhandle where moisture will be
most pronounced ahead of the approaching shortwave impulses. The
hot temperatures and persistent high dewpoints in the 70s will
allow for robust afternoon instability with associated MLCAPE
values up to around 3000 J/KG and downdraft CAPE values between
800-1000 J/KG. As usual a few of the storms that develop may
produce localized strong/damaging gusts Wednesday afternoon.
Increased diffluence aloft and a continued increase in deep
moisture (PWATs rising to around 2 inches) ahead of the southward
moving trough axis will support an increasing chance of showers
and storms moving in from the northeast late Wednesday night after
a brief lull in activity in the evening. This precipitation,
heavy at times, will expand further southwest, with scattered to
numerous showers and storms forecast throughout the day Thursday.

High temperatures for Wednesday are expected to range from 90 to
95 degrees over much of the interior and in the mid 80s to around
90 degrees along the immediate coast and beaches. Max heat indices
also look to range between 100-105. Warm and very humid again
Wednesday night with lows in the mid/upper 70s over most areas
except around 80 near the immediate coast and beaches. Slightly
cooler high temperatures are forecast for Thursday due to the
increase in clouds and rain, ranging from 88 to 93 degrees over
much of the interior and in the mid 80s along the beaches. /22

&&

.EXTENDED TERM /Friday Through Monday/...The upper trough will dig
further southward over the northern half of the Gulf of Mexico
through the 4th of July weekend, and the developing low/mid
closed low pressure area will migrate very slowly southwest over
the deep south and far northern gulf on Friday. There still
remains a lot of uncertainty with the position/movement and
strength of this feature, and we will continue to monitor the
situation as it will impact which areas have the best chance of
receiving precipitation as it remains over the southeast states
through the weekend.

The extended term still looks to be unsettled and wet with
abundant deep layer moisture remaining in place with precipitable
water values between 1.7 to 2.1 inches. With the large area of
upper weakness persisting and a frontal boundary meandering across
the forecast area, expect numerous showers and thunderstorms each
afternoon through the extended, with mainly scattered coverage
during the overnight and morning hours. Daytime highs will
persistently be in the mid 80s to lower 90s, with overnight lows
generally in the low to mid 70s, except upper 70s right along the
beaches. /22

&&

.MARINE...Light onshore flow will become a more moderate west-
southwest flow tomorrow. Occasional moderate onshore flow across
the nearshore waters and bays will develop during the
afternoons. Isolated showers and storms are possible each morning
and afternoon across the nearshore waters and bays associated with
the sea breeze with rain chances increasing by Thursday and
Friday. BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 29, 3:04 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
304 PM CDT Mon Jun 29 2020

ALZ052-053-261>263-292100-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
Mobile Central AL-
304 PM CDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTH CENTRAL CLARKE COUNTIES UNTIL 400 PM CDT...

At 304 PM CDT, the strong thunderstorm was located near Movico, or 9
miles north of Creola, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Citronelle, Creola,
Chunchula, Stockton, Gulfcrest, Axis, Calvert, Mount Vernon,
McIntosh, I65 And I165, I65 And AL 225, I65 And AL 158 and Movico.

LAT...LON 3086 8841 3133 8806 3130 8781 3113 8767
      3090 8789 3091 8790 3088 8791 3070 8809
TIME...MOT...LOC 2004Z 229DEG 14KT 3103 8807
Special weather statement, Jun 29, 4:38 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
438 PM CDT Mon Jun 29 2020

MSZ067-292215-
Wayne MS-
438 PM CDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WAYNE COUNTY UNTIL 515 PM CDT...

At 437 PM CDT, the strong thunderstorm was located over Waynesboro,
moving northeast at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Waynesboro, Clara and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 8872 3186 8863 3174 8846 3162 8846
      3148 8856 3161 8890
TIME...MOT...LOC 2137Z 224DEG 7KT 3166 8865
Special weather statement, Jun 29, 4:40 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
440 PM CDT Mon Jun 29 2020

ALZ052-292245-
Washington AL-
440 PM CDT Mon Jun 29 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
WASHINGTON COUNTY UNTIL 545 PM CDT...

At 440 PM CDT, the strong thunderstorm was located over Tibbie, or 6
miles south of Chatom, moving northeast at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Chatom, Saint Stephens, Wagarville, Leroy, Tibbie, Millry and
Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8808 3165 8809 3160 8807 3158 8805
      3159 8803 3157 8802 3157 8804 3156 8802
      3153 8797 3153 8794 3150 8792 3120 8812
      3120 8828 3138 8845 3170 8846 3170 8809
TIME...MOT...LOC 2140Z 205DEG 9KT 3137 8826

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:38 PM CDTSpecial Weather StatementMOBWayne37 min
Jun 29, 4:46 PM CDTSpecial Weather StatementMOBStone29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.